William Beaumont Hospital Department of Emergency Medicine. The Poisoned Patient: A Medical Student Review. Introduction. All chemicals, especially medicines, have the potential to be toxic 2006 TESS data 2.7 million exposures 19.8% were treated in a healthcare facility
56 y/o male found unconscious in a basement. He has snoring respirations, frothing at the mouth, and rales on pulmonary exam. His pupils are pinpoint. He wakes up swearing and swinging at staff after a little narcan.
What could it be?
22 y/o F presents with decreased urine output. She is febrile, confused, flushed and has dilated pupils on exam. You also notice a linear, vesicular rash on her lower legs.
What do you want to know?
What is her toxidrome?
17 y/o M brought in by family for acting “drunk.” He is lethargic, confused, disoriented. Vitals: 130, 90/60, 16, 37 C.
Labs: ETOH 0, CO2 12
What else do you want to know?
Serum osmolality: 330
Na 140, K 4.0, Cl 100, CO2 12, glucose 90
BUN 28, Cr 2.0
UDS, APAP, ASA are all negative
UA has calcium oxalate crystals
What are we hinting at?
Na - (Cl + HCO3)
2Na + BUN/2.8 + Glu/18 + ETOH/4.6
Always consider EG in an inebriated patient without alcohol breath, with an anion-gap metabolic acidosis, osmolar gap and calcium oxylate crystalluria